Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 7, NWS Bismarck, ND

May 2, 20124 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 2, 2012, 8:09 PM CDT for 4 counties in North Dakota. It was in force for 66 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2012, 8:09 PM CDT (01:09 UTC)
Expired
May 2, 2012, 9:15 PM CDT
In force
66 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Emmons County, ND, Kidder County, ND, Logan County, ND, McIntosh County, ND

The radar

The Bismarck radar (KBIS), 79 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 8:37 PM CDTHAIL 0.75Napoleon, NDWINDS GUSTING TO 30 MPH. BOTH HAIL AND WIND ONGOING AT 842 PM CDT.
May 2, 8:45 PM CDTHAIL 1E Wishek, ND1 INCHE HAIL 835 PM TO 845 PM. HAIL RANGED FROM PENNY SIZE TO QUARTER. HAIL WOULD COME AND GO. MCINTOSH COUNTY DEPUTY.
May 2, 9:00 PM CDTHAIL 0.75Ne Napoleon, NDPENNY SIZE HAIL REPORTED FOR 5 MINUTES BETWEEN 840-845 PM CDT. RAINFALL 0.20 WINDS 30 MPH.
May 2, 9:00 PM CDTHAIL 17 S Lehr, NDQUARTER SIZE HAIL OBSERVED AROUND 9 PM MAY 2.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2560 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

061 
WUUS53 KBIS 030109
SVRBIS
NDC029-043-047-051-030215-
/O.NEW.KBIS.SV.W.0007.120503T0109Z-120503T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
809 PM CDT WED MAY 2 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  WESTERN LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA...
  NORTHERN MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 915 PM CDT

* AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 6 MILES NORTHWEST OF BRADDOCK TO 8 MILES EAST OF LINTON...AND
  MOVING EAST AT 40 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE
  DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  BRADDOCK...KINTYRE...NAPOLEON...BURNSTAD...WISHEK...GREEN LAKE AND
  LEHR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

THESE STORMS HAVE A HISTORY OF PRODUCING STRAIGHT LINE WINDS IN 
EXCESS OF 60 MPH. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM WINDOWS.

&&

LAT...LON 4616 10018 4664 10031 4663 10009 4675 10007
      4683 9948 4674 9944 4664 9945 4663 9940
      4615 9921
TIME...MOT...LOC 0108Z 270DEG 33KT 4663 10016 4625 10005
WIND...HAIL 60MPH 0.75IN

$$

HEINERT
4 follow-up statements
535 
WWUS53 KBIS 030121
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
821 PM CDT WED MAY 2 2012

NDC029-043-047-051-030215-
/O.CON.KBIS.SV.W.0007.000000T0000Z-120503T0215Z/
EMMONS ND-KIDDER ND-LOGAN ND-MCINTOSH ND-
821 PM CDT WED MAY 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MCINTOSH...WESTERN LOGAN...SOUTHERN KIDDER AND NORTHEASTERN EMMONS
COUNTIES UNTIL 915 PM CDT...

AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM BRADDOCK TO 13 MILES NORTHEAST OF
STRASBURG...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  KINTYRE...NAPOLEON...BURNSTAD...WISHEK...GREEN LAKE AND LEHR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING STRAIGHT LINE WINDS IN EXCESS 
OF 60 MPH. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS.

&&

LAT...LON 4616 10018 4664 10031 4663 10009 4675 10007
      4683 9948 4674 9944 4664 9945 4663 9940
      4615 9921
TIME...MOT...LOC 0121Z 270DEG 33KT 4663 9998 4625 9988
WIND...HAIL 60MPH 1.00IN

$$

TAEGER/NH
033 
WWUS53 KBIS 030148
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
848 PM CDT WED MAY 2 2012

NDC029-030157-
/O.CAN.KBIS.SV.W.0007.000000T0000Z-120503T0215Z/
EMMONS ND-
848 PM CDT WED MAY 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EMMONS COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 4660 9992 4663 9991 4664 9993 4676 10000
      4677 9998 4683 9948 4675 9944 4664 9945
      4663 9940 4615 9921 4616 9980
TIME...MOT...LOC 0147Z 270DEG 33KT 4663 9963 4625 9953

$$

NDC043-047-051-030215-
/O.CON.KBIS.SV.W.0007.000000T0000Z-120503T0215Z/
KIDDER ND-LOGAN ND-MCINTOSH ND-
848 PM CDT WED MAY 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MCINTOSH...WESTERN LOGAN AND SOUTHERN KIDDER COUNTIES UNTIL 915 PM
CDT...

AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF NAPOLEON TO
WISHEK...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  GREEN LAKE AND LEHR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING STRAIGHT LINE WINDS IN EXCESS 
OF 60 MPH. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS.

&&

LAT...LON 4660 9992 4663 9991 4664 9993 4676 10000
      4677 9998 4683 9948 4675 9944 4664 9945
      4663 9940 4615 9921 4616 9980
TIME...MOT...LOC 0147Z 270DEG 33KT 4663 9963 4625 9953
WIND...HAIL 60MPH 1.00IN

$$

TAEGER/NH
219 
WWUS53 KBIS 030155
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
855 PM CDT WED MAY 2 2012

NDC043-047-051-030215-
/O.CON.KBIS.SV.W.0007.000000T0000Z-120503T0215Z/
KIDDER ND-LOGAN ND-MCINTOSH ND-
855 PM CDT WED MAY 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MCINTOSH...WESTERN LOGAN AND SOUTHERN KIDDER COUNTIES UNTIL 915 PM
CDT...

AT 849 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE 
THUNDERSTORMS PRODUCING QUARTER SIZE HAIL. DAMAGING WINDS IN EXCESS 
OF 60 MPH WITH THESE STORMS ARE ALSO POSSIBLE. THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF NAPOLEON 
TO WISHEK...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  LEHR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING STRAIGHT LINE WINDS IN EXCESS 
OF 60 MPH AT LINTON...AND QUARTER SIZE HAIL IN WISHEK. SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4660 9992 4663 9991 4664 9993 4676 10000
      4677 9998 4683 9948 4675 9944 4664 9945
      4663 9940 4615 9921 4616 9980
TIME...MOT...LOC 0153Z 270DEG 33KT 4663 9955 4625 9945
WIND...HAIL 60MPH 1.00IN

$$

TAEGER/HEINERT
617 
WWUS53 KBIS 030212
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
912 PM CDT WED MAY 2 2012

NDC043-047-051-030220-
/O.EXP.KBIS.SV.W.0007.000000T0000Z-120503T0215Z/
KIDDER ND-LOGAN ND-MCINTOSH ND-
912 PM CDT WED MAY 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KIDDER COUNTY WILL 
EXPIRE AT 915 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.

THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MCINTOSH AND WESTERN 
LOGAN COUNTIES HAS BEEN EXTENDED...AND IS IN EFFECT UNTIL 1000 PM 
CDT.

LAT...LON 4660 9992 4663 9991 4664 9993 4676 10000
      4677 9998 4683 9948 4675 9944 4664 9945
      4663 9940 4615 9921 4616 9980
TIME...MOT...LOC 0210Z 270DEG 33KT 4663 9932 4625 9922

$$

TAEGER/HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 7:22 PM CDT, 47 minutes earlier.

Area forecast discussion, May 2, 7:22 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
722 PM CDT WED MAY 2 2012

.DISCUSSION...SCATTERED THUNDERSTORMS DEVELOPING ACROSS SOUTH
CENTRAL NORTH DAKOTA. GETTING LOTS OF PEA SIZE HAIL REPORTS. WILL
RAISE THE LIKELY HOOD OF THUNDERSTORMS SOUTH CENTRAL TO DEFINITE.
REMINDER OF FORECAST UNCHANGED.

&&

.AVIATION...SURFACE LOW PRESSURE OVER SOUTHWEST NORTH DAKOTA WILL
BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND EASTERN
NORTH DAKOTA WEDNESDAY EVENING. EXPECT VFR CONDITIONS. THE FOCUS F
THUNDERSTORMS WILL BE FROM KBIS-KJMS BETWEEN 00-06Z. THEN
SCATTERED SHOWERS AFTER 06Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
AVIATION...JJT
Hazardous weather outlook, May 2, 3:27 AM CDT, 16 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
327 AM CDT WED MAY 2 2012

NDZ017>023-025-031>037-040>048-050-051-030830-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
327 AM CDT WED MAY 2 2012 /227 AM MDT WED MAY 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF WESTERN AND CENTRAL
NORTH DAKOTA LATE THIS EVENING AND INTO THE NIGHT. HOWEVER...NO
SEVERE WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS BOTH FRIDAY AND
SATURDAY AFTERNOONS AND NIGHTS. HOWEVER...NO ORGANIZED SEVERE
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>005-009>013-030830-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-
327 AM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN NORTH DAKOTA
THIS MORNING.

THUNDERSTORMS ARE LIKELY TONIGHT ACROSS NORTH CENTRAL NORTH
DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS BOTH FRIDAY AND
SATURDAY AFTERNOONS AND NIGHTS. HOWEVER...NO ORGANIZED SEVERE
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AYD

In the hours before

Local storm report, May 2, 6:46 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT WED MAY 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             S HAYNES                45.97N 102.47W
05/02/2012  E0.88 INCH       ADAMS              ND   LAW ENFORCEMENT

            HAIL REPORTED FROM THE SOUTH DAKOTA STATE LINE ALONG
            HIGHWAY 12 TO HAYNES.

&&

ABELING
Special weather statement, May 2, 8:04 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
804 PM CDT WED MAY 2 2012

NDZ035-036-046-047-050-030145-
BURLEIGH-EMMONS-KIDDER-LOGAN-MCINTOSH-
804 PM CDT WED MAY 2 2012

...SPECIAL WEATHER STATEMENT...

AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTHEASTERN
BURLEIGH COUNTY...THROUGH NORTH CENTRAL EMMONS COUNTY...TO CENTRAL
EMMONS COUNTY...MOVING EAST AT 35 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING... AND BRIEF MODERATE DOWNPOURS CAN BE EXPECTED WITH THESE
STORMS.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

TAEGER/HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:25 PM CDTSevere Thunderstorm WarningBISEmmons, Morton, Sioux35 min
May 2, 9:02 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh58 min
May 2, 9:56 PM CDTSevere Thunderstorm WarningBISDickey49 min
May 3, 12:04 AM CDTFrost AdvisoryBISAdams, Billings, Bowman, Burke, Divide, Dunn and 7 more9 hr
May 3, 5:23 AM CDTDense Fog AdvisoryBISBottineau, Burke, Divide, McHenry, Mountrail, Pierce and 2 more5 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.